Virginia, 2001

Hail in Virginia, May 19, 2001

May 19, 2001 · NWS AKQ · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 19, 2:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 19, 2:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
355 PM EDT SAT MAY 19 2001

HEATING UP ON SRN SIDE OF BNDRY THIS AFTN.  LIS NOW -6 OVR SW ZNS
AND NEW TSRA DEVELOPMENT BEGINNING ALNG VA/WV BORDER. WL GO AHEAD
AND MENTION PSBL SVR SW AND SRN ZNS GIVEN -10C ALOFT.  WND PROFILES
NOT FAVORABLE FOR ROTATION AND ONCE HEATING ENDS NOT SEEING TOO
STRONG DYNAMIC PUNCH LEFT TO SUSTAIN THINGS LONG. LOOKS LIKE EVENING
HAIL/WND PBLM. HOW FAR BNDRY SHIFTS IS QUESTION TOMORROW INTO MON.
BUYING ETA SOLUTION AND SHIFTING BNDRY S SUN THUS CONFINING
CONVECTIVE THREAT FURTHER S. HI RH TO RMN OVR ENTIRE FA THRU MON AS
CDFNT STRENGTHENS IN CNTRL U.S. AS SFC HI PUMPS ENE FLOW OVR COAST.
FNT MOVS THRU LATE TUE/WED FOLLOWED BY UNSEASONIBLY COOL AIR LATER
IN WEEK.  AS A WHOLE TAKING CURRENT FCST AND ADJUSTING POPS/TEMPS A
BIT IN SHORT TERM.  MADE BIG TEMP CHG IN EXTENDED
WRT TO COOL DOWN LATER NEXT WEEK.

FCSTID = 71
SBY   56  66  56  70 /  60  50  30  40
OXB   56  62  56  63 /  60  50  30  30
ECG   62  82  64  75 /  50  70  50  40
ORF   60  72  63  74 /  50  50  40  40
PHF   59  66  57  70 /  60  50  30  40
AKQ   62  75  61  73 /  60  60  50  40
RIC   60  73  59  72 /  60  50  30  50
FVX   62  75  61  73 /  60  60  50  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SCHUMANN

In the hours before

Special weather statement, May 19, 3:05 PM EST, 1 hour 45 minutes before
NCZ012>017-031-032-VAZ060-061-065>068-079>081-087>089-092-093-096-
097-192000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT SAT MAY 19 2001

THREAT OF SEVERE WEATHER EXISTS THIS EVENING FOR PORTIONS OF
SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA.  A NEARLY STATIONARY
FRONTAL BOUNDARY EXTENDS ACROSS SOUTHERN VIRGINIA.  THIS BOUNDARY IS
ACTING AS A FOCUS FOR LATE AFTERNOON AND EARLY EVENING THUNDERSTORM
DEVELOPMENT. AREAS SOUTH OF THIS FRONT...MAINLY I64 SOUTHWARD INTO
NORTH CAROLINA WILL BE FAVORABLE LOCATIONS FOR THUNDERSTORMS CAPABLE
OF WIND GUSTS TO 55 MPH AND LARGE HAIL.  AS THE EVENING PROGRESSES
AND TEMPERATURES COOL DOWN THE SEVERE WEATHER THREAT SHOULD SUBSIDE
QUICKLY.

NO SEVERE THUNDERSTORM WATCHES ARE IN EFFECT PRESENTLY BUT A SEVERE
THUNDERSTORM WATCH MAY BE ISSUED WITHIN THE NEXT 2-3 HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DE@TAILS OR UPDATES.

SCHUMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mecklenburg

When
May 19, 4:50 PM EST
Where
Mecklenburg County, Clarksville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -78.617

Hail, Mecklenburg

When
May 19, 5:25 PM EST
Where
Mecklenburg County, 2 mi N of Clarksville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.650, -78.617

Hail, Mecklenburg

When
May 19, 5:35 PM EST
Where
Mecklenburg County, Clarksville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -78.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247187, 5247188, 5247189.